L-arginine Supplements Linked to Increased Risk of Death in MI PatientsJan 3, 2006 | www.medpagetoday.com The widely available dietary supplement l-arginine publicized for purported benefits for patients with heart failure is associated with an increased risk of death in patients recovering from heart attack, Johns Hopkins researchers reported.
With six of about 70 patients dying in the l-arginine group, compared with none in the placebo group, a trial was halted at six months because of safety concerns, reported Steven P. Schulman, M.D., a cardiologist at Johns Hopkins Hospital, in the Jan. 4 issue of the Journal of the American Medical Association.
The Vascular Interaction With Age in Myocardial Infarction (VINTAGE MI) study included 153 patients following their first ST-segment elevation myocardial infarction. These patients, mostly men, were being treated with standard post-infarct therapies. About half (77) were 60 or older.
Participants were randomized 1:1 to receive either l-arginine (three grams three times per day) or placebo. Primary outcomes were noninvasive measurements of vascular stiffness, left ventricular function, and clinical outcomes at six-month intervals.
At the first six month measurement, noninvasive measures of arterial stiffness were similar between the treatment and placebo group. For example, arterial elastance was 1.5 mm Hg/mL in both groups.
Similarly, measures of left ventricular function did not differ significantly between the two groups. Each had declined by about 1% (p=0.63).
Clinical events, such as death, second myocardial infarction, or hospitalization for heart failure occurred in 12 (16.7%) of the treatment group versus 7 (10.1%) of the placebo group (p not given).
Most notably, six patients (8.6%) in the treatment group died, compared with none in the placebo group (P=0.01), the researchers found. For this reason, the trial was halted.
Five of the patients who died were 60 or older. One patient died of myocardial rupture following a recurrent anterior infarction, two died of presumed sepsis, and no causes were reported for the other three.
There are several potential mechanisms by which l-arginine might be harmful to patients recovering from heart attack These include the possibility that l-arginine supplementation can lead to an increase in homocysteine production, which is turn can cause worsening of endothelial function and atherosclerosis, the authors noted.
"In conclusion, L-arginine therapy should not be given to patients following a myocardial infarction. It neither alters noninvasive measures of vascular stiffness nor improves left ventricular function," the authors said.
"L-arginine therapy in older patients with diffuse atherosclerosis may worsen clinical outcomes," they warned.